Tardive dyskinesia is an uncommon side effect of certain medicines. People who develop this drug-induced movement disorder can’t control their facial movements. They develop facial tics like lip-smacking, tongue thrusting and rapid blinking. It may occur due to drugs, or antipsychotics, that treat mental illness. Symptoms may go away when you change medications.
Tardive dyskinesia is a drug-induced movement disorder. Taking specific medications, often for a mental health disorder, can cause it.
Tardive dyskinesia causes involuntary (you can’t control them) facial tics (sudden movements). It can also cause uncontrollable movements like lip-smacking.
“Tardive” means delayed or late. “Dyskinesia” refers to involuntary muscle movements. With this condition, there’s a delay between when you start a medicine and when you develop dyskinesia. Most people take a medicine for years before developing the disorder.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
Tardive dyskinesia affects more than 500,000 Americans. An estimated 1 in 4 people who take antipsychotic (neuroleptic) medications for many years develop this problem.
Certain medications cause tardive dyskinesia. These medicines treat mental illness, stomach problems and neurological problems.
Healthcare providers don’t know why some people who take a medicine develop tardive dyskinesia, while others never have problems.
Dopamine receptor-blocking medications (dopamine antagonists) are most likely to cause tardive dyskinesia. Nerve cells (neurons) in your nervous system make dopamine. This chemical is a neurotransmitter. That means it sends messages to dopamine receptors (proteins in your brain and nerves). The two work together to send nerve signals that control body movements.
Chemical changes in your brain may make some people more sensitive to dopamine. This high sensitivity causes nerves to trigger exaggerated, involuntary body movements.
Tardive dyskinesia affects all ages, genders, races and ethnicities. People who are older, Black or female are more likely to develop this problem.
Certain factors increase your risk, including:
Medications that can cause tardive dyskinesia include:
Certain medicines to treat mood disorders and other mental health problems may increase the risk for tardive dyskinesia. These mental health issues include:
Antiemetic (antinausea) medicines to treat these gastrointestinal disorders may cause tardive dyskinesia:
People who take medicines to treat these neurological problems may develop tardive dyskinesia:
Approximately 7 out of 10 people with tardive dyskinesia have mild symptoms. But symptoms can get worse over time. They may also intensify during periods of stress. Tardive dyskinesia often goes away during sleep.
People with tardive dyskinesia may be unaware they’re making involuntary facial movements, such as:
Tardive dyskinesia can affect other parts of your body. You may:
Most people take medications for years before developing tardive dyskinesia. Rarely, symptoms develop within three months of starting a medicine.
You’re unlikely to develop tardive dyskinesia if you take a medicine for a few weeks. Although rare, some people develop tardive dyskinesia after they stop a medicine.
Typically, tardive dyskinesia goes away or lessens when you stop taking a medicine or lower the dose. But some people have persistent symptoms, even if the medication is stopped. Talk to your healthcare provider before changing a medication or dosage.
If you’re taking a medication that can cause tardive dyskinesia, your healthcare provider will watch for problems.
If symptoms develop, your healthcare provider may recommend certain tests. These tests can rule out other movement disorders like Parkinson’s disease.
These tests include:
Tardive dyskinesia can make you self-conscious. You may withdraw from people. Isolation may bring on or worsen depression or anxiety, though. The condition can affect your ability to work. It may strain relationships with loved ones, as well.
A small number of people (about 3%) develop severe symptoms that can affect quality of life. Rarely, these problems are life-threatening. They include:
Your healthcare provider may gradually lower your medication dose. Eventually, you may stop the drug. If you need ongoing treatment, your healthcare provider may prescribe a different medicine.
For some people, these changes end tardive dyskinesia symptoms. You should only make medication changes under your healthcare provider’s care.
Some people still have symptoms despite medication changes. Over time, the symptoms may improve and go away. Rarely, symptoms become worse.
If symptoms persist, these treatments may help:
Tardive dyskinesia is unpredictable. Not everyone who takes certain medications develops tardive dyskinesia.
If you have risk factors that make you more prone to this problem, talk to your healthcare provider. You may be able to prevent tardive dyskinesia by taking a different medicine.
Your odds of symptom relief are better when you detect tardive dyskinesia early. Medication changes can stop symptoms and prevent them from becoming worse.
Some people continue having involuntary movements after they stop taking a medication. The symptoms may worsen over time.
You should call your healthcare provider if you experience:
You may want to ask your healthcare provider:
A note from Cleveland Clinic
Tardive dyskinesia is an uncommon side effect of certain medications. These drugs treat mental illness, stomach problems and certain neurological problems. Many people get symptom relief when they stop taking a medicine or change the dose. You should only take these steps under your healthcare provider’s supervision. If symptoms persist, treatments can ease tardive dyskinesia symptoms.
Last reviewed by a Cleveland Clinic medical professional on 12/20/2021.
Learn more about our editorial process.